Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Lyrica and weight gain

Faith MFFaith M Posts: 287
edited 06/11/2012 - 8:28 AM in Pain Medications
I have been on lyrica for quite some time now. I do 40 minutes of PT excersizes daily but I still carry an extra 10 lbs since lumbar fusion 1 year ago. I have permanent nerve damage and lyrica really helps, but I can't stand how I look. I want to get off the lyrica but neurontin doesn't work well for me. I work so hard and I'm still pudgy, I can't stand it! This extra weight is effecting my self esteem. I feel like I'm stuck between a rock and a big butt! Any suggestions anyone?
Faith M


  • I don't know that there is an honest answer to that 10lbs.
    Many people here would be ecstatic with joy if they were only 10lbs overweight! I know I would!
    To answer your question, It is a common well known side effect of Lyrica. You are doing the right thing. Remember you are building strength and at the one year point you still may have some hope at being able to stop or cut back on the Lyrica. If you surrender that 10lbs could quickly become 20-30 or more. It's best to try and focus on what you have, what you will have if you quit the Lyrica and what you felt like before the surgery.
    It's a bummer, but maybe you need to take a hard look at what your choices really are! I would gladly lose some of my pain and 40lbs to be only 10lbs overweight.

    Take care an keep at it!
  • dilaurodilauro ConnecticutPosts: 9,842
    were you on?
    I had started at 300mg and now up to 2400mg a day and it works so much better than Lyrica did for me.
    I dont have the tired feeling and as far as weight gain, its minimal and if anything is self induced not like it was with Lyrica.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • You are right, I guess it could be much worse since I've had 7 surgeries. I just had cervical fusion 6 weeks ago, I'm lucky to be excersizing at all. Sorry to whine. I am so lucky to be able to walk and use my right arm, I should focus on that.

    Faith M
  • Since being immobile I too have gained about 10lbs.
    I can't shift it and i can't exercise.

    So to "maintain" my current weight I eat a careful, nutritious calorie counted daily intake.
    Child portions of the nice things and bulk out of greens and veg. Its worked so far for me, I haven't gained or continued to gain as I was.
  • hi all,
    this is a topic that keeps popping up!!
    i so wish there was an answer.
    this is a big problem for me,when i had my last visit with my PM doc his words were,"live with the weight and the lyrica will keep working on your pain you surely dont want to deal with that level off pain again???"
    it is so depressing i totally agree with you but heck i wish i only had 10lbs to lose!!!
    PM doc did advise me against ZONEGRAN as it has not been cleared for use here in ireland.he said stick with what you know controls your pain.
    i am following a calorie controlled diet at the minute with the help og XENICAL weight control perscription meds but to be totally honest weight is very slow in moving!!!!
    i am so so depressed about my weight at the minute.
    ok vent over!!! hope someone can give us some great advise on this soon.

    LOVE P
  • And Gabapentin before that. Lyrica is much better for my pain. I will admit it gives you the munchies, especially for carbs, but I lost 50 pounds this past year and I will not let any drug put that weight back on.
  • I appreciate all of your replies. Ron, maybe I will look into trying neurontin again, I can't remember what dose I was on. It's worth a try. I am going to try to watch my calorie intake more. It's hard because I've been homebound for awhile and I'm SO bored! I am starting to drive again so maybe the busier I get the more calories I'll burn. I will not give up on my excersizes, they keep me mobile! I'd like to take lyrica as needed, just for severe flare ups. Has anyone tried this?
  • dilaurodilauro ConnecticutPosts: 9,842
    I cant speak exactly for Lyrica, but I have to assume since its similar in function to Neurontin that the answer would be no.
    My doctor insists that I take Neurontin on a scheduled basis, 4 times a day. And if there is any change to that, she will work out a new schedule, but its not for random usage.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I have been trying to take Lyrica as needed and my foot has been flaring up ALOT. I will go back to taking it regularly and see if the pain evens out. Thank you Ron, this is probably why I'm having more pain lately. Sometimes I can be so stubborn about taking meds, and I'm only hurting myself.
    Faith M
Sign In or Register to comment.